Texas, 2014

Hail in Texas, June 25, 2014

June 25, 2014 · NWS LUB · 1 event in 1 county or zone

Isolated thunderstorms developed over the southern Rolling Plains on the evening of the 25th. One of these storms became severe over Kent County producing hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed over the southern Rolling Plains on the evening of the 25th. One of these storms became severe over Kent County producing hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 25, 5:28 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 25, 5:28 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT WED JUN 25 2014

.AVIATION...
-TSRA HAVE DEVELOPED ACROSS NEW MEXICO ONCE AGAIN THIS
EVENING. THE CURRENT SYNOPTIC PATTERN HAS NOT CHANGED THE LAST
SEVERAL DAYS AND THUS IF FOLLOWING WHAT HAS OCCURRED THE LAST FEW
NIGHTS...-TSRA WILL BE POSSIBLE OVERNIGHT INTO TOMORROW MORNING
MORE SO AT KCDS. HAVE INSERTED A PROB30 FOR THIS PLAUSIBILITY BUT
WILL OF COURSE AMEND AS NECESSARY IF THE ACTIVITY APPEARS TO
AFFECT KLBB. OTHERWISE...COULD SEE ANOTHER ROUND OF MVFR TO IFR
CLOUD DECKS DEVELOP AT KLBB OVERNIGHT BEFORE SCOURING OUT BY MID-
MORNING. LIGHT SRLY WINDS WILL BECOME SLIGHTLY BREEZY EARLY
TOMORROW AFTN /AOA 15 KTS OR SO/.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT WED JUN 25 2014/

SHORT TERM...
OVERALL PATTERN NOT SEEING MUCH CHANGE FROM YESTERDAY NOR GOING INTO
THURSDAY ACROSS THE SRN HIGH PLAINS. MOIST SOUTH TO SOUTHEAST LOW
LEVEL FLOW WILL FEED SCATTERED CONVECTION ON THE HIGH TERRAIN OF NRN
NM AND SRN COLO AGAIN THIS EVENING WHILE MODEST NW FLOW ALOFT WILL
ATTEMPT TO BRING THOSE STORMS TOWARD THE FCST AREA. GIVEN RELATIVE
DISTANCE CONVECTIVE INITIATION IS...WILL LIKELY SEE PRECIP
POTENTIAL PUSHED INTO LATE NIGHT HOURS TONIGHT. MAY ALSO SEE
PRECIP CONTINUE INTO THE 12Z-18Z TIME FRAME AS MID LEVELS LIKELY
TO REMAIN MOIST AND UNSTABLE WITH ANY PERTURBATIONS ASSOCIATED
WITH NOCTURNAL CONVECTION POSSIBLY RELEASING THAT INSTABILITY
DURING THE MORNING HOURS THURSDAY. POSSIBILITY OF LINGERING
CONVECTIVE DEBRIS AND MODELS CONSISTENTLY OVERDOING THE DIURNAL
DECREASE IN SFC DEW POINT TEMPS...WILL FAVOR UNDERCUTTING MOS
TEMPS FOR HIGHS THURSDAY.

LONG TERM...
BACKING UPPER FLOW WILL TAKE PLACE THURSDAY EVENING/NIGHT AHEAD OF
AN APPROACHING NEGATIVELY TILTED TROUGH SWINGING THROUGH THE FOUR
CORNERS REGION. WILL KEEP A DRY FORECAST GOING DURING THIS TIMEFRAME
AS BACKING UPPER WIND FIELDS AND SOUTH/SOUTHWEST SURFACE WINDS IN
EASTERN NEW MEXICO SHOULD KEEP CONVECTIVE INITIATION FROM OCCURRING.
WOULD ALSO EXPECT ANY PREEXISTING ACTIVITY OFF THE CAPROCK TO BE OUT
OF THE REGION BY EVENING. TRENDS CONTINUE FOR THE AFOREMENTIONED
UPPER STORM SYSTEM TO DIVE FARTHER SOUTH LATER FRIDAY. WITH
INCREASING MID LEVEL SUPPORT AS WELL AS BEING NEAR THE LEFT EXIT
REGION OF AN UPPER JET STREAK...WILL INTRODUCE ISOLATED STORM
CHANCES ON THE SOUTH PLAINS WEST OF THE INTERSTATE 27/US 87
CORRIDOR. FARTHER WEST NEAR THE NEW MEXICO STATE LINE...DRY AIR
SHOULD KEEP STORMS FROM DEVELOPING WITH THE DRYLINE MIXING EAST
ACROSS THE CAPROCK. WILL LIKEWISE KEEP POPS BELOW MENTION EAST OF
THE ESCARPMENT AS CAPPING SHOULD NEGATE CHANCES FOR INITIATION.

RISING THICKNESSES INTO THE WEEKEND AND EARLY NEXT WEEK WILL LEAD TO
WARMING AND LIKELY DRY CONDITIONS...ALTHOUGH UNCERTAINTY STILL
EXISTS AS TO THE TIMING/STRENGTH OF ENSUING UPPER RIDGING. SOME HINT
AT A BRIEF WINDOW OF NORTHWEST FLOW...BUT WEST/SOUTHWEST SURFACE
WINDS UNDERNEATH THE BASE OF THE PASSING UPPER TROUGH SHOULD WIPE
OUT CHANCES FOR UPSLOPE INDUCED CONVECTION IN NEW MEXICO SATURDAY.
NEXT CHANCES FOR PRECIPITATION COULD THEN COME BY EARLY-MID NEXT
WEEK BY WAY OF AN APPROACHING FRONT AS AN UPPER LOW MOVES ACROSS
SOUTHERN CANADA AND THE ADJACENT CONUS. MAY ALSO SEE SOME INCREASE
IN MOISTURE WITHIN THE RIDGE CENTERED OVER THE DESERT
SOUTHWEST...BUT PRECIPITATION FROM THIS WOULD LIKELY REMAIN WEST OF
THE SOUTH PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  90  65  94  64 /  20  20  10  20  10
TULIA         65  87  65  92  67 /  20  20  10  10  10
PLAINVIEW     66  88  66  93  68 /  20  20  10  10  10
LEVELLAND     67  90  68  96  68 /  20  10  10  10  20
LUBBOCK       68  89  69  95  69 /  20  20  10  10  10
DENVER CITY   65  91  66  96  68 /  10  10  10  20  20
BROWNFIELD    66  90  67  96  68 /  10  10  10  10  20
CHILDRESS     69  89  69  94  71 /  30  20  10  10  10
SPUR          68  89  69  93  71 /  20  20  10  10  10
ASPERMONT     69  91  71  94  72 /  20  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, Jun 25, 4:49 AM CST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
549 AM CDT WED JUN 25 2014

TXZ021>044-261100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
549 AM CDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. A FEW
OF THESE STORMS COULD BECOME STRONG AND PRODUCE LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 25, 7:48 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
848 PM CDT WED JUN 25 2014

TXZ043-044-260215-
KENT-STONEWALL-
848 PM CDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL AND KENT COUNTIES...

AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF JAYTON...MOVING NORTHEAST
AT 10 MPH.

IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF MODERATE TO
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3300 10088 3319 10079 3326 10068 3327 10051
      3301 10023 3296 10031 3296 10083
TIME...MOT...LOC 0147Z 225DEG 7KT 3300 10072
Special weather statement, Jun 25, 8:15 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
915 PM CDT WED JUN 25 2014

TXZ043-044-260245-
KENT-STONEWALL-
915 PM CDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL  AND KENT COUNTIES...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF JAYTON...MOVING NORTHEAST AT 25
MPH.

IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF MODERATE TO
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3316 10076 3339 10090 3340 10055 3340 10043
      3340 10012 3312 10010 3301 10053
TIME...MOT...LOC 0215Z 224DEG 20KT 3317 10059

The radar

The Lubbock radar (KLBB), 120 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kent

When
June 25, 8:19 PM CST
Where
Kent County, 2 mi W of Jayton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.250, -100.615

The Sheriff's office in Kent County reported a brief period of golf ball size hail just west of Jayton. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514783.